Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Houston/Galveston, TX

June 4, 2017Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 4, 2017, 9:53 AM CDT for Galveston County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 9:53 AM CDT (14:53 UTC)
Expired
Jun 4, 2017, 1:00 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Galveston County, TX

The radar

The Houston radar (KHGX), 31 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WGUS54 KHGX 041453
FFWHGX
TXC167-041800-
/O.NEW.KHGX.FF.W.0018.170604T1453Z-170604T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
953 AM CDT SUN JUN 4 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Central Galveston County in southeastern Texas...

* Until 100 PM CDT.

* At 952 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall of 2 to 3 inches has 
  already fallen and storms are putting down rainfall rates of 4 
  inches per hour. This will rapidly flood streets and low lying 
  areas. 

* Some locations that will experience flooding include...
  Galveston Island West End, Galveston Causeway, Texas City,
  Hitchcock, Galveston Pier 21, Bayou Vista, Jamaica Beach, Tiki
  Island, Pelican Island, Galveston State Park, Crystal Beach,
  Schlitterbahn, Scholes Field, The Strand, Port Bolivar, Offatts
  Bayou, Gilchrist, Rollover Pass, Galveston Pleasure Pier and
  Bolivar Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2911 9498 2920 9505 2951 9478 2954 9440

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:21 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 5:21 AM CDT, 4 hours 32 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Houston/Galveston TX
521 AM CDT Sun Jun 4 2017

.AVIATION...
An upper low over the Southern Plains will shear out as it moves
into the state today and into the eastern part of the state
tonight and Monday. Exact timing of when storms will affect the
sites is difficult to forecast. Overall the models do show better
chances for widespread showers and thunderstorms today but the
models may be under-forecasting Monday's coverage. Do expect less
chances during the late night and Monday morning time frame.

For any thunderstorms today or Monday, main impacts to the
terminals will be locally heavy rainfall, strong gusty winds, and
lightning.

40

&&

.PREV DISCUSSION... /ISSUED 424 AM CDT Sun Jun 4 2017/

DISCUSSION...
At 3 AM, strong convection continues to develop over the northern
half of the CWA with another line of developing storms near the
coast. Rainfall intensity has begun to increase and rainfall
totals since midnight are between 1.5 and 2.5 inches across
Burleson, Brazos, Grimes and Walker counties. There is a trough of
low pressure or remnant outflow boundary that extends across east
central Texas down into south central Texas and this feature
appears to be the focus for tonight's activity. Short term
guidance pushes this area east and focuses much of the
precipitation along the coast this morning and offshore this
afternoon. Subsidence in the wake of this system could leave much
of SE TX dry for the late morning/early afternoon until
heating triggers additional shra/tsra late this afternoon and
evening. Convective temperatures today are low, roughly between
81 and 83 degrees. Think most areas will receive rain at some
point today so will go with likely PoPs. The upper trough
currently over West Texas will slide east tonight. SE TX looks to
be in a favorable position for rain later tonight into early
Monday but PW values drop to around 1.70 inches. Will maintain
high end chance PoPs for now. Storm motion progged to be a bit
faster than previously thought and motion today should be between
10 knots and around 5 to 10 knots on Monday.

Models are trending much drier on Monday. PW values for much of
the day are between 1.5 and 1.6 inches before increasing to 1.90
inches between 18-21z. Convective temps are around 84 degrees so
daytime heating should again trigger afternoon convection. The
upper level trough axis will push east of the region Monday night.
Not really seeing a trigger but the proximity of the upper trough,
a weak cold front and PW values near 1.70 inches is enough to
maintain rain chances.

Still not liking rain chances on Tuesday since SE TX will lie on
the west side of the upper trough and a weak cold front will have
already crossed the region but both the GFS and ECMWF bring a weak
vort lobe south on the backside of the departing trough.
Convective temps are in the mid 80s and there might be enough
heating coupled with the vort to generate some storms on Tuesday
afternoon. Fcst soundings actually show a bit of instability with
CAPE over 3000 and an inverted V beneath 850 mb.

Conditions improve Wed-Sat with drier air working into SE TX. A
large diurnal range in temperatures can be expected. Sfc dew
points could be in the 50s over parts of the area on Thursday. The
latter half of the week should feature dry cool mornings and warm
and not so humid afternoons. Moisture make a rapid return Friday
night into Saturday with dew points back into the lower 70s by
Saturday night. 850 temps warm over the weekend as well with sfc
high temps back into the lower 90s. 43

MARINE...
An upper low over the Southern Plains will keep good chances for
showers and thunderstorms over the marine areas today and Monday.
Long period swells of 3 to 5 feet over the offshore waters are
expected today. Otherwise, for the most part light to moderate winds
are expected; although, stronger winds and elevated seas will be
possible in thunderstorms today and again on Monday. A frontal
boundary is then expected to move off of the coast and swing the
onshore winds around to offshore Monday night or Tuesday morning. A
northeasterly wind flow pattern is then expected to set up during
the mid week period with onshore winds finally returning by around
late Thursday. Winds are not expected to reach caution or advisory
criteria during the mid or late week period.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      87  71  86  71  88 /  60  50  60  30  20
Houston (IAH)              88  73  88  72  88 /  60  50  60  40  40
Galveston (GLS)            86  77  86  79  88 /  60  50  60  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Jun 4, 5:13 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
513 AM CDT Sun Jun 4 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051015-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
513 AM CDT Sun Jun 4 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A slow moving upper level disturbance will bring periods of
showers and thunderstorms to the region today. Some of the rain
will be locally heavy and minor flooding will be possible. Some of
the stronger storms could produce a brief funnel cloud, frequent
cloud to ground lightning and wind gusts around 35 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An upper level disturbance will bring scattered showers and
thunderstorms to the region. Some of the storms could again
produce locally heavy rain and minor flooding. The stronger storms
could again produce brief gusty winds.

A chance of thunderstorms will linger on Tuesday with again the
stronger storms capable of producing gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-051015-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
513 AM CDT Sun Jun 4 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Swells propagating into the coastal waters will produce wave
heights near or just above 5 feet in the offshore waters.
Mariners should prepare for locally rough seas due to the swells
and also from thunderstorms producing variable and gusty winds and
frequent lightning.

Waterspouts may be possible this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 4, 4:24 AM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
424 AM CDT SUN JUN 4 2017

TXZ176-196-198-041000-
Madison TX-Brazos TX-Grimes TX-
424 AM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRIMES...
NORTHEASTERN BRAZOS AND SOUTHWESTERN MADISON COUNTIES UNTIL 500 AM
CDT...

At 424 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kurten, or 8 miles east of Bryan, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern College Station, northeastern Bryan, Kurten, Wixon Valley
and Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 9627 3069 9636 3096 9622 3080 9594
TIME...MOT...LOC 0924Z 212DEG 14KT 3071 9623

40
Local storm report, Jun 4, 4:50 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 AM CDT SUN JUN 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     20 NNE NAVASOTA         30.66N  95.96W
06/04/2017                   GRIMES             TX   LAW ENFORCEMENT

            TREE DOWN BLOCKING A ROAD JUST NORTH OF SINGLETON NEAR
            HIGHWAY 90 AND FM 39

&&

EVENT NUMBER HGX1700274

CR
Special weather statement, Jun 4, 5:41 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
541 AM CDT SUN JUN 4 2017

TXZ195>197-041130-
Brazos TX-Washington TX-Burleson TX-
541 AM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLESON...WESTERN
GRIMES...CENTRAL WASHINGTON AND SOUTHEASTERN BRAZOS COUNTIES UNTIL
630 AM CDT...

At 540 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Snook to near Brenham. Movement was east at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Southeastern College Station, Brenham, Somerville, Snook, Millican,
Wellborn, Independence and Quarry.

LAT...LON 3051 9651 3058 9617 3021 9617 3013 9654
TIME...MOT...LOC 1040Z 253DEG 18KT 3048 9645 3017 9645
Special weather statement, Jun 4, 5:43 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
543 AM CDT SUN JUN 4 2017

TXZ176-177-196-198-041130-
Madison TX-Walker TX-Brazos TX-Grimes TX-
543 AM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRIMES...EAST CENTRAL
BRAZOS...NORTHWESTERN MONTGOMERY...SOUTH CENTRAL MADISON AND WEST
CENTRAL WALKER COUNTIES UNTIL 630 AM CDT...

At 543 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bedias, or 17 miles northeast of College Station,
moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bedias, Iola, Carlos and Roans Prairie.

LAT...LON 3091 9586 3064 9574 3061 9580 3063 9583
      3061 9583 3047 9617 3077 9617
TIME...MOT...LOC 1043Z 250DEG 20KT 3071 9604

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:10 PM CDTSpecial Weather StatementHGXGrimes50 min
Jun 3, 8:06 PM CDTSpecial Weather StatementHGXHouston39 min
Jun 3, 8:12 PM CDTSpecial Weather StatementHGXTrinity48 min
Jun 3, 8:40 PM CDTSpecial Weather StatementHGXWalker65 min
Jun 3, 9:08 PM CDTAreal Flood AdvisoryHGXPolk, Trinity2 hr
Jun 3, 9:09 PM CDTAreal Flood AdvisoryHGXHarris111 min
Jun 3, 9:15 PM CDTSpecial Weather StatementHGXMontgomery45 min
Jun 3, 10:30 PM CDTSpecial Weather StatementHGXSan Jacinto60 min
Jun 4, 1:14 AM CDTSpecial Weather StatementHGXBrazos, Grimes31 min
Jun 4, 1:48 AM CDTSpecial Weather StatementHGXGrimes27 min
Jun 4, 2:05 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Montgomery, Walker40 min
Jun 4, 2:41 AM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Walker19 min
Jun 4, 3:09 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Montgomery, Walker111 min
Jun 4, 3:27 AM CDTSpecial Weather StatementHGXBurleson48 min
Jun 4, 4:24 AM CDTSpecial Weather StatementHGXBrazos36 min
Jun 4, 4:53 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Madison112 min
Jun 4, 5:12 AM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Madison, Washington2 hr
Jun 4, 5:41 AM CDTSpecial Weather StatementHGXWashington49 min
Jun 4, 5:43 AM CDTSpecial Weather StatementHGXGrimes47 min
Jun 4, 6:21 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Washington54 min
Jun 4, 8:21 AM CDTAreal Flood AdvisoryHGXChambers, Galveston, Liberty114 min
Jun 4, 9:20 AM CDTFlash Flood WarningHGXChambers3 hr
Jun 4, 9:26 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Jun 4, 12:09 PM CDTSpecial Marine WarningHGX36 min
Jun 4, 1:07 PM CDTAreal Flood AdvisoryHGXChambers, Galveston53 min
Jun 4, 2:10 PM CDTSpecial Weather StatementHGXAustin50 min
Jun 4, 2:32 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Montgomery, Waller and 1 more118 min
Jun 4, 2:33 PM CDTSpecial Weather StatementHGXWaller42 min
Jun 4, 3:12 PM CDTFlash Flood WarningHGXFort Bend, Harris2 hr
Jun 4, 3:33 PM CDTSpecial Weather StatementHGXPolk42 min
Jun 4, 3:43 PM CDTSpecial Weather StatementHGXHarris62 min
Jun 4, 3:52 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Harris, Montgomery3 hr
Jun 4, 3:54 PM CDTSpecial Weather StatementHGXBrazoria, Matagorda81 min
Jun 4, 5:03 PM CDTSpecial Marine WarningHGX57 min
Jun 4, 5:23 PM CDTSpecial Weather StatementHGXGalveston22 min
Jun 4, 6:00 PM CDTSpecial Marine WarningHGX30 min
Jun 4, 6:29 PM CDTAreal Flood AdvisoryHGXChambers2 hr
Jun 4, 6:29 PM CDTSpecial Weather StatementHGXAustin, Brazos, Burleson, Colorado, Grimes, Jackson and 4 more61 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.